Lamotrigine-Associated Hemophagocytic Lymphohistiocytosis

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Hemophagocytic lymphohistiocytosis (HLH) is a rare and life-threatening disorder most commonly seen in the pediatric population. It occurs as both a primary genetic disorder and a secondary disorder triggered by activation of the immunological system because of an underlying cause such as infection, malignancy, or immunodeficiency. Treatment focuses on management of the underlying cause and administration of immunosuppressive, immunomodulatory, and cytostatic medications. The disease carries a high mortality if left untreated, and for this reason, prompt diagnosis and initiation of treatment are paramount to improve survival in affected patients.1
We present a 26-year-old male patient with a medical history most significant for anxiety and paranoia, who had been stable on benztropine and risperidone for 3 years. He had recently been started on lamotrigine as a mood stabilizer by his outpatient psychiatrist 2 months earlier. He presented to the emergency department with generalized malaise, fever, fatigue, and bruising for 6 weeks duration. Laboratory work showed new severe pancytopenia with white blood cell count 0.9, hemoglobin of 5.5, and platelet count of 65,000. Additionally, he had elevated liver function test with bilirubin of 1.6, aspartate transaminase of 229, alanine transaminase of 128, lactate dehydrogenase of 834, international normalized ratio of 2.53, fibrinogen <60, and elevated ferritin of 44,472. Given the new onset of laboratory abnormalities, the patient underwent bone marrow biopsy, which showed increased bone marrow histiocytes with erythrophagocytosis, pure red cell aplasia, abnormal lymphohistiocytic infiltrate, and negative Epstein–Barr virus–encoded RNA. The patient's clinical picture in combination with these findings was consistent with a diagnosis of HLH. Psychiatry was consulted and the patient's lamotrigine was discontinued and he was continued on benztropine and risperidone. The patient had a prolonged hospitalization whereby he was treated with fluid resuscitation, irradiated leukodepleted packed red blood cells, and irradiated leukodepleted platelets. He was subsequently treated with etoposide induction and dexamethasone taper with improvement in clinical picture and laboratory work with hemoglobin of 9.4, normalization of platelet and white blood cell counts, aspartate transaminase, alanine transaminase, total bilirubin, fibrinogen, ferritin, and international normalized ratio. He was eventually discharged home in stable condition with close outpatient follow-up with hematology.
Lamotrigine is an antiepileptic drug that is also used in bipolar disorder as a mood stabilizer. Although various adverse effects such as rash, acute liver failure, acute renal failure, leucopenia, and agranulocytosis have been reported, HLH has not yet been associated with this medication. The rarity of this syndrome, lack of specific laboratory findings, and inconsistent clinical presentation make HLH a difficult entity to diagnose. After thorough work up, bone marrow biopsy may be indicated as a confirmatory test in patients presenting with otherwise unexplained pancytopenia. Given the potentially catastrophic nature of this disease, prompt diagnosis and initiation of treatment remain crucial in improving patient outcomes. The patient's rapid clinical and laboratory improvement after withdrawal of lamotrigine, negative infective work up, and initiation of appropriate treatment led us to highly suspect lamotrigine as the culprit for triggering HLH. To our knowledge, this is the first diagnosed case of lamotrigine-associated HLH in an adult patient.
    loading  Loading Related Articles